Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Sioux Falls, SD

May 28, 2017Jackson County, Nobles County, Minnesota; 5 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 28, 2017, 7:56 PM CDT for Jackson County, Nobles County, Minnesota; 5 counties in Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 7:56 PM CDT (00:56 UTC)
Expired
May 28, 2017, 8:30 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:04 PM CDTTSTM WND DMG5 Se Sibley, IA3 INCH DIAMETER TREE BRANCH DOWN...TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS53 KFSD 290056
SVRFSD
IAC041-059-119-141-143-MNC063-105-290130-
/O.NEW.KFSD.SV.W.0022.170529T0056Z-170529T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
756 PM CDT SUN MAY 28 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  East central Lyon County in northwestern Iowa...
  Osceola County in northwestern Iowa...
  Western Dickinson County in northwestern Iowa...
  Northwestern Clay County in northwestern Iowa...
  Northeastern O'Brien County in northwestern Iowa...
  Southwestern Jackson County in southwestern Minnesota...
  Southeastern Nobles County in southwestern Minnesota...

* Until 830 PM CDT

* At 756 PM CDT, severe thunderstorms were located along a line
  extending from near Worthington to near George, moving east at 60
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Ocheyedan and Round Lake around 805 PM CDT. 
  Sanborn and Harris around 810 PM CDT. 
  Lake Park and Melvin around 815 PM CDT. 
  Hartley around 820 PM CDT. 
  Spirit Lake, Milford, Arnolds Park, Okoboji, Orleans, Wahpeton and 
  West Okoboji around 825 PM CDT. 

Other locations impacted by these severe thunderstorms include
Bigelow and Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4346 9501 4308 9544 4333 9595 4359 9567
TIME...MOT...LOC 0056Z 287DEG 53KT 4356 9566 4331 9594 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
2 follow-up statements
276 
WWUS53 KFSD 290114
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
814 PM CDT SUN MAY 28 2017

IAC119-MNC063-105-290123-
/O.CAN.KFSD.SV.W.0022.000000T0000Z-170529T0130Z/
Lyon IA-Jackson MN-Nobles MN-
814 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LYON...
SOUTHWESTERN JACKSON AND SOUTHEASTERN NOBLES COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4346 9501 4308 9544 4323 9575 4350 9544
TIME...MOT...LOC 0113Z 287DEG 53KT 4349 9536 4324 9564 

$$

IAC041-059-141-143-290130-
/O.CON.KFSD.SV.W.0022.000000T0000Z-170529T0130Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-
814 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN OSCEOLA...WESTERN DICKINSON...NORTHWESTERN CLAY AND
NORTHEASTERN O'BRIEN COUNTIES...

At 813 PM CDT, severe thunderstorms were located along a line
extending from near Lake Park to near Melvin, moving east at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Lake Park around 820 PM CDT. 
  Spirit Lake, Milford, Okoboji, Orleans, Wahpeton and West Okoboji 
  around 825 PM CDT. 
  Arnolds Park around 830 PM CDT. 

Other locations impacted by these severe thunderstorms include
Moneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4346 9501 4308 9544 4323 9575 4350 9544
TIME...MOT...LOC 0113Z 287DEG 53KT 4349 9536 4324 9564 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
266 
WWUS53 KFSD 290125
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
825 PM CDT SUN MAY 28 2017

IAC041-059-141-143-290135-
/O.EXP.KFSD.SV.W.0022.000000T0000Z-170529T0130Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-
825 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSCEOLA...WESTERN
DICKINSON...NORTHWESTERN CLAY AND NORTHEASTERN O'BRIEN COUNTIES WILL
EXPIRE AT 830 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4346 9501 4308 9544 4323 9575 4350 9544
TIME...MOT...LOC 0125Z 287DEG 53KT 4344 9515 4319 9543 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:15 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 28, 6:15 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
615 PM CDT Sun May 28 2017

.SHORT TERM...(This evening through Monday)
Issued at 415 PM CDT Sun May 28 2017

Very breezy afternoon across the region, as deep mixing is allowing
20 to 30 knot gusts to mix downward. Relatively quiet short term
continues, but we are watching convection across North Dakota
quickly race southeast. This convection is tied to a PV anomaly
pivoting across eastern North Dakota this afternoon, and focused on
the nose of an upper jet streak plunging down the western side of
the broad Canadian upper trough.

High resolution models are doing a good job handling this
convection, with expectations that the leading edge of this activity
may push into the northwestern portions of the CWA along the Highway
14 corridor by 6pm. With this activity no solely diurnally based,
expecting this scattered activity to persist southeast towards NW
Iowa by the late evening hours.  While instability really isn't that
high, will maintain an isolated thunder wording in the grids.
Perhaps the biggest concern would be the continuing steep low level
lapse rates and high storm bases, which could support brief wind
gusts up to or higher than 40 knots this evening. Simulated HRRR
gusts speeds support this idea as well.

Memorial Day could turn into a somewhat cloudy and cool day, as
strong cold air advection pivots southwest in the morning.  With the
large upper trough dropping southward into the western Great Lakes,
any breaks in cloud cover should result in scattered showers or even
a few thunderstorms over western Minnesota and far eastern South
dakota by mid-day. Increased cloud cover, combined with cold
advection, will force temperatures slightly downward into the lower
and middle 60s. Afternoon winds will again be rather gusty, have
have increased speeds a few knots over populated guidance.

.LONG TERM...(Monday night through Sunday)
Issued at 415 PM CDT Sun May 28 2017

The showers Monday will rapidly wane as the daytime heating subsides
in the evening, enough to not warrant a mention of pops. As the
winds subside, cool high pressure will produce below normal lows in
the 40s. On Tuesday, the very large upper cyclone is still northeast
of our CWA greatly influencing our weather with an upper cyclonic
flow. Despite a high degree of mixing, cumulus and cool temperatures
above the surface will help to keep highs below normal with readings
in the 60s. The one exception is in our MO River valley zones where
highs should reach the lower 70s. Despite the upper cyclonic flow,
at this time decided to leave the northeast half of our forecast
area with no mention of pops in the afternoon as the cumulus field
builds. There is some subtle warm air advection in the 700-500mb
layer of about +2 to +4C which could keep light showers at bay, and
a lack of discernible short wave. It will be breezy again however,
with mixed layer winds of 20 to 30 knots suggesting a lot of 15 to
30 mph winds at the surface from a northwest direction. As surface
high pressure moves close to the forecast area Tuesday night, lows
will be very chilly for this time of year. Hedged toward cool
guidance readings such as MOS and the ECMWF to give a lot of 40 to
45 degrees under light winds.

The pattern then begins to warm on Wednesday with less wind. The
large upper cyclone is still situated over southeast Canada and the
northeast United States Wednesday through Friday. To the west, a
weak upper ridge of high pressure moves into the western plains. As
this happens, the low level jet increases Wednesday night with warm
air advection. This CWA is placed in speed convergence with 40 knots
in south central Nebraska feeding into only 20 knots in our southern
zones which gives some broad ascent. Furthermore, there is some
model consensus in showing MCS development to our south toward I 80.
The question is, will any rain fall on the northern side of it this
far north. This is similar to what happened last late Thursday night
and Friday morning. The GFS and GEM Global are similar in producing
some light rain and general TSRA in our forecast area Wednesday
night and Thursday morning, with the ECMWF less bullish. Solid
chance pops are certainly warranted with this disturbance, and if
the ECMWF comes more into line with the GEM and GFS in future model
runs, likely pops may be warranted at least from I 90 southward.

From Friday through Sunday, an upper trough begins to form behind
the upper ridge over MT, then moves southeastward into the plains on
Saturday. Friday is likely the most problematic in terms of highs as
to where the warm front sets up. The GEM Global and GFS has the warm
front well south of our area, whereas the ECMWF brings up warm air.
For now, used superblend with this much discrepancy which produces
highs in the upper 70s to lower 80s. If the ECMWF pans out as is,
then readings will be 5 to 10 degrees warmer. But as the upper
trough moves through on Saturday, with the ECMWF the quickest,
temperatures will cool some with a weak cold front following
Saturday night. At any rate, chance pops are certainly warranted for
rain and some TSRA late Friday night and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM CDT Sun May 28 2017

Scattered showers and isolated thunderstorms will linger through
the evening, then taper off after 02Z. Gusty northwest winds will
also quickly decrease in the evening with loss of daytime
heating. Northwesterly winds will again pick up by mid morning on
Monday, gusting around 20 to 25 kts into the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, May 28, 4:58 AM CDT, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 AM CDT Sun May 28 2017

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-
291000-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-
458 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms from late this afternoon into early this
evening will have potential to produce wind gusts to 40 to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-291000-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Gregory-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
458 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 28, 6:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     3 NE SINAI              44.28N 97.01W
05/28/2017                   BROOKINGS          SD   TRAINED SPOTTER

            SEVERAL 3 INCH DIAMETER TREE BRANCHES
            DOWN...TIME ESTIMATED FROM RADAR.

&&

AF
Local storm report, May 28, 6:46 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     4 NNE SINAI             44.29N 97.01W
05/28/2017                   BROOKINGS          SD   TRAINED SPOTTER

            7 INCH DIAMETER TREE BRANCH DOWN...TIME
            ESTIMATED FROM RADAR.

&&

AF
Local storm report, May 28, 6:55 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 S COLMAN              43.96N 96.82W
05/28/2017                   MOODY              SD   PUBLIC

            6 INCH DIAMETER BRANCH DOWN...TIME ESTIMATED
            FROM RADAR.

&&

AF
Local storm report, May 28, 7:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     LUVERNE                 43.66N 96.21W
05/28/2017                   ROCK               MN   LAW ENFORCEMENT

            TREE DOWN PER ROCK COUNTY SHERIFF
            DEPARTMENT.

&&

AF
Local storm report, May 28, 7:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     4 E ELLSWORTH           43.53N 95.94W
05/28/2017  E60 MPH          NOBLES             MN   TRAINED SPOTTER

&&

AF
Local storm report, May 28, 7:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     LITTLE ROCK             43.44N 95.88W
05/28/2017                   LYON               IA   TRAINED SPOTTER

            4 INCH DIAMETER TREE BRANCHES DOWN.

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:33 PM CDTSevere Thunderstorm WarningFSDNobles, Rock27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.